Remote Access Representation Theory
Green Open Access

Representation Theory

ISSN 1088-4165

 
 

 

Lowest $ \mathfrak{sl}(2)$-types in $ \mathfrak{sl}(n)$-representations


Authors: Hassan Lhou and Jeb F. Willenbring
Journal: Represent. Theory 21 (2017), 20-34
MSC (2010): Primary 17B10; Secondary 05E10, 22E46
DOI: https://doi.org/10.1090/ert/492
Published electronically: March 13, 2017
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Fix $ n \geq 3$. Let $ \mathfrak{s}$ be a principally embedded $ \mathfrak{sl}_2$-subalgebra in $ \mathfrak{sl}_n$. A special case of results of the second author and Gregg Zuckerman implies that there exists a positive integer $ b(n)$ such that for any finite dimensional irreducible $ \mathfrak{sl}_n$-representation, $ V$, there exists an irreducible $ \mathfrak{s}$-representation embedding in $ V$ with dimension at most $ b(n)$. We prove that $ b(n)=n$ is the sharpest possible bound. We also address embeddings other than the principal one.

The exposition involves an application of the Cartan-Helgason theorem, Pieri rules, Hermite reciprocity, and a calculation in the ``branching algebra'' introduced by Roger Howe, Eng-Chye Tan, and the second author.


References [Enhancements On Off] (What's this?)

  • [BGG76] I. N. Bernšteĭn, I. M. Gelfand, and S. I. Gelfand, Models of representations of Lie groups, Trudy Sem. Petrovsk. Vyp. 2 (1976), 3-21 (Russian). MR 0453927
  • [Bry89] Ranee Kathryn Brylinski, Limits of weight spaces, Lusztig's $ q$-analogs, and fiberings of adjoint orbits, J. Amer. Math. Soc. 2 (1989), no. 3, 517-533. MR 984511, https://doi.org/10.2307/1990941
  • [CM93] David H. Collingwood and William M. McGovern, Nilpotent orbits in semisimple Lie algebras, Van Nostrand Reinhold Mathematics Series, Van Nostrand Reinhold Co., New York, 1993.
  • [Dyn52] E. B. Dynkin, Semisimple subalgebras of semisimple Lie algebras, Mat. Sbornik N.S. 30(72) (1952), 349-462 (3 plates).
  • [GW09] Roe Goodman and Nolan R. Wallach, Symmetry, representations, and invariants, Graduate Texts in Mathematics, vol. 255, Springer, Dordrecht, 2009. MR 2522486
  • [VGO90] È. B. Vinberg, V. V. Gorbatsevich, and A. L. Onishchik, Structure of Lie groups and Lie algebras, Current problems in mathematics. Fundamental directions, Vol.41 (Russian), Itogi Nauki i Tekhniki, Akad. Nauk SSSR, Vsesoyuz. Inst. Nauchn. i Tekhn. Inform., Moscow, 1990, pp. 5-259 (Russian).
  • [How88] Roger Howe, The classical groups and invariants of binary forms, The mathematical heritage of Hermann Weyl (Durham, NC, 1987) Proc. Sympos. Pure Math., vol. 48, Amer. Math. Soc., Providence, RI, 1988, pp. 133-166. MR 974333 (90e:22022)
  • [HTW08] Roger E. Howe, Eng-Chye Tan, and Jeb F. Willenbring, Reciprocity algebras and branching for classical symmetric pairs, Groups and analysis, London Math. Soc. Lecture Note Ser., vol. 354, Cambridge Univ. Press, Cambridge, 2008, pp. 191-231. MR 2528468, https://doi.org/10.1017/CBO9780511721410.011
  • [Kos59] Bertram Kostant, The principal three-dimensional subgroup and the Betti numbers of a complex simple Lie group, Amer. J. Math. 81 (1959), 973-1032.
  • [PS10] Ivan Penkov and Vera Serganova, Bounded simple $ ({\germ g},{\rm sl}(2))$-modules for $ {\rm rk}\,{\germ g}=2$, J. Lie Theory 20 (2010), no. 3, 581-615. MR 2743105 (2011m:17020)
  • [PZ08] Ivan Penkov and Gregg Zuckerman, A construction of generalized Harish-Chandra modules for locally reductive Lie algebras, Transform. Groups 13 (2008), no. 3-4, 799-817. MR 2452616, https://doi.org/10.1007/s00031-008-9034-9
  • [Bri94] Michel Brion, On the representation theory of $ {\rm SL}(2)$, Indag. Math. (N.S.) 5 (1994), no. 1, 29-36. MR 1268726, https://doi.org/10.1016/0019-3577(94)90030-2
  • [vGW14] Anthony van Groningen and Jeb F. Willenbring, The cubic, the quartic, and the exceptional group $ \rm G_2$, Developments and retrospectives in Lie theory, Dev. Math., vol. 38, Springer, Cham, 2014, pp. 385-397. MR 3308792
  • [Web08] Ben Webster, Cramped subgroups and generalized Harish-Chandra modules, Proc. Amer. Math. Soc. 136 (2008), no. 11, 3809-3814. MR 2425719, https://doi.org/10.1090/S0002-9939-08-09421-5
  • [WZ07] Jeb F. Willenbring and Gregg J. Zuckerman, Small semisimple subalgebras of semisimple Lie algebras, Harmonic analysis, group representations, automorphic forms and invariant theory, Lect. Notes Ser. Inst. Math. Sci. Natl. Univ. Singap., vol. 12, World Sci. Publ., Hackensack, NJ, 2007, pp. 403-429. MR 2401818 (2009c:17009)

Similar Articles

Retrieve articles in Representation Theory of the American Mathematical Society with MSC (2010): 17B10, 05E10, 22E46

Retrieve articles in all journals with MSC (2010): 17B10, 05E10, 22E46


Additional Information

Hassan Lhou
Affiliation: Department of Mathematical Sciences, University of Wisconsin - Milwaukee, 3200 North Cramer Street, Milwaukee, Wisconsin 53211
Email: hlhou@uwm.edu

Jeb F. Willenbring
Affiliation: Department of Mathematical Sciences, University of Wisconsin - Milwaukee, 3200 North Cramer Street, Milwaukee, Wisconsin 53211
Email: jw@uwm.edu

DOI: https://doi.org/10.1090/ert/492
Received by editor(s): September 12, 2016
Received by editor(s) in revised form: October 23, 2016
Published electronically: March 13, 2017
Additional Notes: The second author was supported by the National Security Agency grant # H98230-09-0054.
Article copyright: © Copyright 2017 American Mathematical Society

American Mathematical Society